Texas, 2017

Drought in Texas, November 28 to 30, 2017

November 28 to 30, 2017 · NWS FWD · 2 events in 2 counties and zones

Severe drought conditions continued to slowly expand across North Texas due to below-normal rainfall during November of 2017.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions continued to slowly expand across North Texas due to below-normal rainfall during November of 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 27, 11:52 PM CST, 8 minutes earlier.

Area forecast discussion, Nov 27, 11:52 PM CST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1152 PM CST Mon Nov 27 2017

.AVIATION...
Mostly VFR conditions will prevail through 12z Wednesday. South
winds at 12 to 15 knots tonight will increase to 15 to 25 knots by
16z Tuesday as an upper disturbance moves across the Southern
Plains. The southerly winds will tap some Gulf moisture, but it
looks like most, if not all, of the morning stratus will be west
of the TAF sites. Will monitor this and may have to add a TEMPO
group for some MVFR stratus if needed. A cold front is expected
to move through the Metroplex and Waco TAF sites between 08z and
10z Wednesday bringing a wind shift to the west and northwest at
12 to 15 knots.

58

&&

.SHORT TERM... /Issued 338 PM CST Mon Nov 27 2017/
/Through tonight/

Surface pressure falls ahead of a strong shortwave trough
currently over southern Nevada have resulted in tightening of the
pressure gradient across North Texas. Southerly winds have
increased to 15 to 20 mph across the region and the stronger winds
will likely continue through the overnight hours. The disturbance
will approach the Texas Panhandle late tonight into Tuesday
morning. Strong low level warm advection will continue through the
overnight hours and will likely result in low temperatures 5 to 8
degrees warmer than this morning. Despite the strong southerly
flow, moisture across the western Gulf of Mexico is marginal. Some
areas of stratus may develop late tonight with trajectories taking
any cloud cover mainly west of I-35. No precipitation is expected
tonight.

Dunn

&&

.LONG TERM... /Issued 338 PM CST Mon Nov 27 2017/
A fast-moving shortwave will race out of the Rockies on Tuesday.
This will intensify the flow in the low-levels, improving the
quality of the moisture within the boundary layer. However, this
feature will also assure a marked westerly component in the 850-
700mb flow, keeping the layer well capped. As the disturbance
swings through Oklahoma Tuesday night, it will tug a cold front
into North Texas. The main forcing will remain well to our north,
across Oklahoma and Arkansas, but the frontal boundary may be able
to squeeze a shower out of the better moisture in areas east of
the I-35 corridor Tuesday night into Wednesday morning. Even the
guidance that is typically inclined to generate such precipitation
is unimpressed with this scenario. Unfortunately for our drought-
plagued region, that will have to suffice for rain chances for the
week. The fall season (September-November), climatologically
wetter than its summer and winter bookends, has been among the
driest on record for much of North and Central Texas.

Cooler air will filter into the region on Wednesday with a
reinforcing front arriving on Thursday. But as with Saturday's
front, the weak cold advection will be largely offset by
insolation into the dry air. Temperatures will be cooler Wednesday
through Friday than the preceding 3 days, but highs will still be
above normal through the period.

Southerly flow will return to the region this weekend, and high
temperatures will reach the 70s both Saturday and Sunday. Normal
high temperatures for early December range from the mid 50s to mid
60s. These southerly winds will also gradually reintroduce Gulf
moisture. Extended guidance favors troughing across the West early
next week, which may help this moisture to be realized as
rainfall. But with significant inter-model discrepancies and
considerable spread among ensemble members with the pattern
upstream, our confidence remains guarded with respect to rain
chances.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    55  75  51  66  48 /   0   5  10   5   0
Waco                53  76  49  69  43 /   0   5  10   5   0
Paris               48  71  50  66  46 /   0   5  20  10  10
Denton              54  74  47  64  42 /   0   5  10   5   0
McKinney            52  73  50  66  44 /   0   5  20  10   5
Dallas              56  75  52  67  49 /   0   5  10   5   5
Terrell             51  74  51  67  46 /   0   0  20  10   5
Corsicana           53  75  51  68  49 /   0   0  10  10   5
Temple              52  75  49  71  45 /   0   5  10   5   0
Mineral Wells       56  75  45  65  41 /   0   5  10   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/24
Hazardous weather outlook, Nov 27, 10:23 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1023 PM CST Mon Nov 27 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1023 PM CST Mon Nov 27 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Hopkins

When
November 28, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Drought Monitor
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Severe drought conditions developed across Hopkins county during the last few days of November 2017.

Drought, Rains

When
November 28, 12:00 AM CST to November 30, 11:59 PM CST
Where
Rains forecast zone
Reported by
Drought Monitor
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Severe drought conditions developed across Rains county during the last few days of November 2017.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727736, 727737.